Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 120, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 25, 2024, 9:23 AM EDT for 4 counties in Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2024, 9:23 AM EDT (13:23 UTC)
- Expired
- May 25, 2024, 9:52 AM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bartow County, GA, Floyd County, GA, Paulding County, GA, Polk County, GA
The radar
The Atlanta radar (KFFC), 93 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:48 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 25, 7:48 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 748 AM EDT Sat May 25 2024 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Sunday) Issued at 454 AM EDT Sat May 25 2024 Very diffluent flow aloft for the short term as the southeast is caught on the periphery of a subtropical ridge and another storm system moving through the Great Plains. Copious moisture remains in place with PWATs of 1.3-1.4" in place across the CWA. Convection tonight has been firing to the west and north of Georgia along a stalled boundary from previous storm system to impact Midwest and southern Great Plains. These storms will be very impactful to how convection today plays out. So far, more organized cold pool/MCS has yet to materialize out of this as some guidance had depicted, which decreases our chances of seeing organized linear system move through today. This means that convection may come from a few other sources today - any outflow that moves into northern GA and provides a source of lift (especially if something more organized does materialize), any mesoscale MCV/vortmax features from ongoing convection that advect in, and the already established theta-e gradient across the CWA from yesterday's storms and continued WAA today. Thinking we will see scattered afternoon thunderstorms develop and push to the east/southeast today from north GA down into central GA. Even with high level cloud cover we should warm up plenty this afternoon with highs in the upper 80s with even some 90s down in central Georgia. Forecast soundings once again show relatively moist upper levels which limits lapse rates a bit, but given how warm and moist surface gets we still manage 1000-1500 J/kg of CAPE. Hodographs are pretty straight, and Effective Shear is around 30 kts. Primary threats again will be an isolated severe storm across the area capable of quarter sized hail and damaging wind gusts. Marginal Risk (level 1 of 5) is in effect. Sunday during the day is looking relatively dry, though that may change as we move into the evening hours, which is where the long term picks up. It may be one of the hottest days of the year so far, with 90s potentially extending all the way up into the metro. Lusk && .LONG TERM... (Sunday night through Friday) Issued at 454 AM EDT Sat May 25 2024 Cold front still on schedule for early next week. The extended begins with the last shortwave moving out of the area and just ahead of the approaching cold front. The models are once again in good agreement with just slight differences in timing. Both the GFS and ECMWF show the next frontal boundary moving SE out of the Mid MS river valley late Sunday night and pushing into NW GA right around daybreak Monday. As it moves SE through the state Monday it is expected to weaken fairly substantially and stalling somewhere near the GA/FL border by Tue afternoon. As this front moves through Instability indices increase a bit and we will see High Temps Monday in the 80s and 90s across the state. This will create an environment conducive to showers and thunderstorms with some isolated severe storms especially along or just ahead of the frontal boundary. A drier airmass is expected to move into the region Tue/Wed behind the exiting frontal boundary with precip chances diminishing through the end of the week. Surface high pressure builds Southeastward from the Western great lake states with slightly cooler temps expected Wed though Fri. 01 && .AVIATION... (12Z TAFS) Issued at 744 AM EDT Sat May 25 2024 VFR outside precip, line of tsra in Northeast AL with sct ra across Northwest GA and far north metro. Ltg should stay further north ahead of line and within line. Challenge will be if line holds into metro, if it does will likely dive southward. MVFR to IFR conditions possible in tsra, though this should remain brief. Left vcsh after line for potential stratiform precip. Afternoon sct tsra possible, but dependent on morning convection. Otherwise winds SW at 5 to 10 kts. Potential MVFR to IFR overnight //ATL Confidence...12Z Update... Medium convection timing and intensity this morning. Low convection timing and intensity this afternoon. Medium Cigs overnight. High all other elements. SM && .PRELIMINARY POINT TEMPS/POPS... Athens 66 90 70 87 / 20 20 20 50 Atlanta 68 91 71 87 / 20 20 20 60 Blairsville 62 83 65 80 / 20 20 40 80 Cartersville 66 90 70 87 / 20 20 30 60 Columbus 70 91 72 90 / 20 10 0 40 Gainesville 68 89 70 85 / 20 20 30 70 Macon 68 92 71 90 / 20 10 0 40 Rome 66 90 70 87 / 20 20 50 60 Peachtree City 67 91 70 87 / 20 20 10 50 Vidalia 70 93 72 93 / 40 20 0 20 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Lusk LONG TERM....01 AVIATION...SM
Hazardous weather outlook, May 25, 5:02 AM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 502 AM EDT Sat May 25 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-260915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 502 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms are expected across North and Central Georgia through the day today. A Marginal Risk (level 1 of 5) is in effect. Primary threats will be an isolated damaging wind gust or hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Scattered thunderstorms are expected each day from Sunday through Tuesday, with the greatest coverage of storms generally across north Georgia. There is the potential that a few storms could become strong to severe during the afternoons on Sunday, capable of producing gusty to damaging winds, frequent lightning, and heavy rainfall. On Sunday night into Monday, there is a chance that strong to severe thunderstorms could become more organized and numerous ahead of a cold front advancing through the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, May 25, 6:49 AM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
649 AM EDT Sat May 25 2024
GAZ001-251115-
Dade GA-
649 AM EDT Sat May 25 2024
...A strong thunderstorm will impact portions of Dade County through
715 AM EDT...
At 648 AM EDT, a strong thunderstorm was over Bridgeport, moving east
at 25 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Trenton, Stephensville, New England, Morganville, Hooker, Cloudland
Canyon State Park, Cole City, and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3498 8536 3487 8544 3482 8545 3483 8558
3497 8560 3498 8560
TIME...MOT...LOC 1048Z 267DEG 21KT 3494 8570
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 25, 7:52 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
752 AM EDT Sat May 25 2024
GAZ001-002-251215-
Walker GA-Dade GA-
752 AM EDT Sat May 25 2024
...A strong thunderstorm will impact portions of north central Walker
and northern Dade Counties through 815 AM EDT...
At 752 AM EDT, a strong thunderstorm was over Cole City, or 7 miles
southeast of Jasper, moving northeast at 15 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Trenton, Lookout Mountain, Chattanooga Valley, Stephensville, New
England, Morganville, Hooker, Cole City, Wildwood, Lakeview, and
Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3498 8526 3495 8527 3487 8558 3489 8559
3498 8560
TIME...MOT...LOC 1152Z 243DEG 15KT 3498 8556
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 25, 8:25 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
825 AM EDT Sat May 25 2024
GAZ001>003-011-251300-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-
825 AM EDT Sat May 25 2024
...Strong thunderstorms will impact portions of Catoosa, Walker, Dade
and northwestern Chattooga Counties through 900 AM EDT...
At 823 AM EDT, a line of strong thunderstorms was along a line
extending from Haletown (Guild) to near Lebanon in Alabama, and
moving east at 45 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Lafayette, Summerville, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Lookout Mountain, Chattanooga Valley,
La Fayette, Lyerly, Menlo, Center Post, Blue Spring, Fairview,
Linwood, Cloudland, Chattanooga Valley, and Hooker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8507 3439 8533 3437 8548 3498 8560
TIME...MOT...LOC 1223Z 253DEG 40KT 3503 8555 3439 8582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 25, 9:00 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
900 AM EDT Sat May 25 2024
GAZ002>005-011-012-019-020-030-251330-
Chattooga GA-Whitfield GA-Polk GA-Catoosa GA-Walker GA-Gordon GA-
Bartow GA-Murray GA-Floyd GA-
900 AM EDT Sat May 25 2024
...Strong thunderstorms will impact portions of Catoosa, Murray,
Floyd, Whitfield, Walker, Gordon, Polk, Chattooga and western Bartow
Counties through 930 AM EDT...
At 859 AM EDT, a line of strong thunderstorms was along a line
extending from near Graysville to near Summerville to near Coloma,
and moving east at 45 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Rome, Dalton, Calhoun, Cedartown, Lafayette, Summerville, Chatsworth,
Ringgold, Fort Oglethorpe, Adairsville, Rockmart, Euharlee,
Chickamauga, Trion, Varnell, Aragon, Cave Spring, Eton, Tunnel Hill,
and Cohutta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8462 3486 8462 3483 8459 3478 8464
3466 8465 3444 8474 3396 8498 3395 8505
3391 8505 3394 8539 3445 8550 3498 8535
TIME...MOT...LOC 1259Z 274DEG 39KT 3496 8511 3449 8530 3402 8564
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:49 AM EDT | Special Weather Statement | FFC | Dade | 26 min |
| May 25, 7:52 AM EDT | Special Weather Statement | FFC | Dade | 23 min |
| May 25, 8:25 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Dade, Walker | 35 min |
| May 25, 9:00 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Floyd, Gordon, Murray, Polk and 2 more | 30 min |
| May 25, 9:33 AM EDT | Special Weather Statement | FFC | Fannin, Murray | 27 min |
| May 25, 10:10 AM EDT | Special Weather Statement | FFC | Cherokee, Dawson, Forsyth, Hall, Lumpkin, Pickens and 1 more | 35 min |
| May 25, 10:33 AM EDT | Special Weather Statement | FFC | Clayton, Douglas | 27 min |
| May 25, 10:50 AM EDT | Special Weather Statement | FFC | Banks, Barrow, DeKalb, Forsyth, Gwinnett, Hall and 6 more | 25 min |
| May 25, 11:15 AM EDT | Special Weather Statement | FFC | Banks, Barrow, Clarke, Clayton, Fayette, Henry and 6 more | 30 min |
| May 25, 11:50 AM EDT | Special Weather Statement | FFC | Butts, Henry, Jasper, Lamar, Newton, Pike and 1 more | 40 min |
| May 25, 11:53 AM EDT | Special Weather Statement | FFC | Clarke, Greene, Madison, Morgan, Oconee, Oglethorpe | 37 min |
| May 25, 12:22 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Butts, Jasper, Jones, Putnam, Wilkinson | 38 min |
| May 25, 12:30 PM EDT | Severe Thunderstorm Warning | FFC | Jones, Lamar, Monroe, Pike, Upson | 45 min |
| May 25, 12:37 PM EDT | Special Weather Statement | FFC | Glascock, Taliaferro, Warren, Wilkes | 38 min |
| May 25, 1:03 PM EDT | Special Weather Statement | FFC | Hancock | 27 min |
| May 25, 1:11 PM EDT | Special Weather Statement | FFC | Chattahoochee, Stewart, Webster | 49 min |
| May 25, 1:16 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Bibb, Jones, Monroe, Twiggs, Wilkinson | 44 min |
| May 25, 1:24 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Treutlen | 51 min |
| May 25, 1:38 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens | 52 min |
| May 25, 1:43 PM EDT | Special Weather Statement | FFC | Marion, Schley | 32 min |
| May 25, 1:53 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Telfair, Wilcox | 52 min |
| May 25, 2:05 PM EDT | Special Weather Statement | FFC | Wilkinson | 25 min |
| May 25, 2:09 PM EDT | Special Weather Statement | FFC | Johnson | 51 min |
| May 25, 2:34 PM EDT | Severe Thunderstorm Warning | FFC | Montgomery, Toombs, Treutlen, Wheeler | 41 min |
| May 25, 2:36 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens, Telfair, Wheeler | 39 min |
| May 25, 2:42 PM EDT | Special Weather Statement | FFC | Emanuel, Treutlen | 33 min |
| May 25, 2:49 PM EDT | Special Weather Statement | FFC | Houston, Pulaski | 41 min |
| May 25, 2:54 PM EDT | Special Weather Statement | FFC | Macon, Peach, Taylor | 51 min |
| May 25, 3:00 PM EDT | Special Weather Statement | FFC | Crisp | 30 min |
| May 25, 3:33 PM EDT | Special Weather Statement | FFC | Telfair, Wilcox | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.